Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

No menstruation after abortion. Concerned about Provera. Have ovarian cyst. What do you think the problem is?

User rating for this question
Very Good
Answered by

Infertility Specialist
Practicing since : 2000
Answered : 2041 Questions
Question
Problems with period.
No menstruation after the abortion I had in XXXXXXX 2011. I used cycloproginova in November 2011(1 pack), used primolut (5 days), and now I am given to use provera (2 times per day for five days).
I am concerned about using these medicines (Provera), as did not had like a XXXXXXX investigation what the problem is causing this situation. Everything looks normal in ultrasound, only in a left ovary there is a small cyst d=36x33mm, and the hormone tests I did in January shows:
T3 result (1.87) referente value (1.3-2.5)
T4 result 142.9 (69.0-155.0)
TSH result 3.03 (0.3-3.8)     
LH, U/L Result 7.38
FSH result 4.18
Estradiol result 148.9
Progesterone ng/mL result 22.6 (referent value 2.5-14.6)
Testosterone, nmol/l result 1.29 (0.0 – 3.0)

Please let me know what do you think the problem is?
Whether I should take Provera (even though I was reading and I am concerned it is high dosage?)
What would you recommend to ask from doctor next time I XXXXXXX
Posted Wed, 25 Apr 2012 in Women's Health
 
 
Answered by Dr. Mahesh Koregol 8 hours later
Hi,

Thank you for your query.

The condition what you describe is called as " Secondary Amenorrhea". Secondary amenorrhea occurs when a woman who has been having normal menstrual cycles stops getting her periods for 6 or more months. This excludes women who are pregnant, breastfeeding, or in menopause - they are not considered to have secondary amenorrhea. Further women who are taking birth control pills or receive hormone shots such as Depo-Provera may not have any monthly bleeding. When they stop taking these hormones, their periods may not return for more than 6 months.

The hormonal profile you have given appears to be fine.

You are more likely to have amenorrhea if you:
•Are obese
•Exercise excessively and for long periods of time
•Have less than 15% - 17% body fat
•Have severe anxiety or emotional distress
•Thyroid dysfunction
Also, procedures such as a dilation and curettage (D and C) can lead to scar tissue formation that may cause a woman to stop menstruating. This is called Asherman syndrome. Scarring may also be caused by some severe pelvic infections.

Since you give history of undergoing abortion (if it was D&C), it is likely to be due to it.

Since you have not responded to pills prescribed earlier your doctor has given you provera (Medroxy progesterone acetate). You can go ahead and take tablets. Menses may return. If not then you have to be investigated for other conditions like asherman's syndrome.

I wish you get back your periods soon with the recent medications. Else you may review with your gynecologist to discuss about other possibilities.

Hope this answers your query. Please get beack to be with follow up queries and more detailed history if you wish. If no more queries, please accept my answer

Regards,
Dr.Mahesh Koregol
Above answer was peer-reviewed by
 
Follow-up: No menstruation after abortion. Concerned about Provera. Have ovarian cyst. What do you think the problem is? 6 hours later
Hi again Dr.
Thank you very much for your answer. I will start using the Provera then. But can you please, let me know (as it is difficult to get in contact by phone with doctor and ask him if in any case the prescription for using Provera 10 mg twice a day, is correct or? Because when I bought them at pharmacy, the pharmacist was a bit surprised and asked me are you sure you have twice a day to take these pills? Thats why i am confused and was affraid of starting to get those.

Also, as I am taking Omega-3 and B6 vitamines, can I still use these while taking provera or I need to stop them?

please let me know.
 
 
Answered by Dr. Mahesh Koregol 54 minutes later
Hi,

Thanks for reverting back.

Today’s research indicates that a move toward individualizing the dosing of prescription agents is warranted and it can happen only after physical consultation / Your doctor will know about these drugs.

Yes, You can take tablet. Provera 10mg twice daily. I would like to reassure you that there will be no problem with that dosage. However, please consult your doctor before taking it.

You can continue your vitamin tablets. No problem in taking them with provera.

Hope this answers your query. If no more queries, please accept my answer.

Regards,
Dr.Mahesh Koregol
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions